STOCKHOLM, OCT 01 (DNA) – Stopping low-dose aspirin therapy without good reason raises the likelihood of heart attack or stroke by nearly 40 percent, a large Swedish study suggests. Doctors commonly prescribe daily low-dose aspirin after a heart attack to reduce the risk of having a second cardiovascular event. But about one in six patients stop taking their aspirin within three years, the study authors note in Circulation. “(Low-dose aspirin) makes the platelets in the blood less likely to form blood clots, and this is especially useful in the coronary or carotid arteries, where blood clots may lead to myocardial infarctions and strokes,” lead author Dr. Johan Sundstrom told Reuters Health by email.
“Millions of patients worldwide take aspirin on a daily basis and might consider stopping at some time during their life. We performed this study to help physicians and patients to make an informed decision whether or not to stop aspirin use,” said Sundstrom, an epidemiologist at Uppsala University.
To see if risk rises after a patient stops aspirin therapy, Sundstrom’s team used nationwide medical and death registries to identify patients over age 40 taking low-dose aspirin. In Sweden, low-dose aspirin is available only by prescription, so the researchers were also able to see who continued filling their prescriptions between 2005 and 2009.
The researchers analyzed records for 601,527 patients who were cancer-free and had taken at least 80 percent of their prescribed aspirin doses during the first year of treatment. After excluding a small proportion of patients whose medical records showed a reason for stopping aspirin, such as surgery or a case of severe bleeding, they found that about 15 percent of the full group had stopped taking their aspirin after about three years.
At the end of the study period, there were a total of 62,690 cardiovascular events, defined as hospitalization for a heart attack or stroke, or cardiovascular death.
“Patients who discontinued aspirin had a 37 percent higher rate of cardiovascular events than those who continued,” Sundstrom said. That translates to one extra cardiovascular event each year among every 74 patients who stopped taking aspirin.
The risk increased shortly after discontinuation, and did not appear to diminish over time, he added. “Hence, adherence to low-dose aspirin treatment in the absence of major surgery or bleeding is likely an important treatment goal.”
The study wasn’t a controlled trial designed to prove that stopping aspirin causes cardiovascular events. The researchers also didn’t have access to information on other factors that could influence risk, such as socioeconomic status, physical examination findings, blood work or smoking status.
“I think this gives clinicians more data to share with their patients, however, it likely won’t change current practice patterns for most providers because most already recommend low-dose aspirin for their cardiovascular patients,” said Dr. Abha Khandelwal, a cardiologist at Stanford University Medical Center in California who wasn’t involved in the study.
The bigger issue is how to address the high discontinuation rate noted in this study and learning how to overcome that will be very valuable, she said in an email.
Khandelwal noted that there are several established reports demonstrating lack of patient adherence to medications especially as they get older, and their medication list grows longer.
“There are many reasons that can contribute to this, from cost of medications, side effects, to confusion with a number of pills to name a few,” she said.
At the Women’s Heart Health clinic at Stanford, adherence is good, she noted. “This is partly due to the multidisciplinary approach including internists, cardiologists, nurses, advanced care providers, and behavioral psychologist who spend a considerable amount of time on education, and identifying barriers to medication adherence so we can work together with our motivated patient population on overcoming them.”
Despite aspirin being an over-the-counter medication in the U.S., it may have some side effects that one must weigh when prescribing, such as damaging the lining of the stomach and increasing the risk of bleeding, Khandelwal said.
“Therefore, patients need to continue a dialogue with their doctor over time to determine whether they should continue on therapy. This should especially be done prior to major surgery if they have had an episode of severe bleeding that led to a hospitalization or resulted in blood transfusions.”